Washington, 2018Winter Weather in Washington, November 22, 2018
November 22, 2018 · NWS OTX · 2 events in 1 county or zone
During the overnight hours of November 22nd light freezing rain was noted in Grant County. A number of automobile accidents including a fatal accident occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 43
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the overnight hours of November 22nd light freezing rain was noted in Grant County. A number of automobile accidents including a fatal accident occurred. A bus carrying members of the University of Washington Band slid off Interstate 90 and rolled but fortunately there were no serious injuries among the passengers. In a separate incident an SUV slid off a road and rolled resulting in one fatality and 3 injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 22, 4:09 AM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Nov 22, 4:09 AM PST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
409 AM PST Thu Nov 22 2018
.SYNOPSIS...
Rain and mountain snow will arrive across the Pacific Northwest in
time to impact travel for the Thanksgiving holiday. Mountain
passes will likely experience accumulating snow tonight and
Friday. The potential for heavy mountain accumulations Friday
night into Saturday has prompted Winter Storm Watches for many
passes across the Pacific Northwest.
&&
.DISCUSSION...
Thanksgiving: Three shortwave disturbances will move across the
Inland Northwest over the next 24 hours. The first couple will be
week disturbances with the main potential impact being light
freezing rain in a few colder pockets around the region. Shortwave
disturbance number one is currently located over extreme eastern
WA and the ID Panhandle at 2:00 AM this morning. The next one
after that is still over western WA, but is beginning to push into
the Cascades early this morning. There will be chance for light
freezing rain over portions of the basin and into the southern
valleys west and north of the basin. This will include the
Wenatchee Area and into the Northeast Mtns and Northern Panhandle.
The good news is that precipitation will be light for most of
these areas. Best ice accumulations of up to a few hundredths will
be across the arc north of the basin from Springdale, to Diamond
Lake, to Priest River and Sandpoint. Only some pockets are below
freezing, so I don't expect a widespread light freezing rain event
for these areas, mainly just in colder pockets.
...Light to moderate snow in the valleys of the east slopes of
the Cascades and higher benches eastward into the Okanogan
Highlands for tonight...
For tonight: A stronger and wetter system will begin to push east
of the Cascades in the evening. This weather system will pack
better dynamics aloft and spin up a surface low in the lee of the
Cascades east of the Dalles by late afternoon. There is good
agreement with the models that the low will track across the Moses
Lake Area around early evening and then across the Okanogan
Highlands and Northeast Mtns by midnight tonight. The track of the
low will result in easterly upslope flow into the east slopes of
the northern Cascades. This will result in additional lift into
this area along the surface front. There will be couple impacts
with this low. The first and more significant will be the
potential for light to moderate snow accumulations in the east
slopes of the Cascades, which will include Plain, the Methow
Valley, Okanogan Highlands and higher benches above 2000 feet
above the Columbia River and Okanogan River. These areas will see
the potential of 1 to 3 inches and locally up to 4 inches around
Plain, upper Methow Valley and over Blewett, Loup Loup and Sherman
Pass. Stevens Pass is expected to see even higher snow
accumulations up around 8 inches for Thanksgiving night. Much of
the rest of the region will primarily see valley rain and mountain
snow. Precipitation amounts will not be as heavy over the ID
Panhandle with Lookout Pass seeing between 2-4 inches overnight.
Winds will also become breezing with the front this evening into
tonight across southeast WA. Strongest wind gusts of between 30-40
mph will be possible across the Palouse. Winds will also gust up
to near 30 mph across the Upper Columbia Basin and into the
Spokane West Plains. The breezy winds will keep temperatures more
mild overnight across these areas with lows only dipping into the
mid to upper 30s. /SVH
...Another strong winter storm looks likely for Friday afternoon
into early Saturday especially for extreme eastern Washington and
north Idaho...
Friday and Saturday...The last in the series of weather
disturbances is expected to push through the Inland Northwest
during this period and this one will potentially be the strongest
of all of them. The reason this one is different as it will
feature the passage of a strong upper level shortwave coupled with
a well- defined circulation in the lower atmosphere. All the
model solutions generate a surface low ahead of the upper level
trough in the lee of the Cascades by late morning on Friday and
drift it somewhere along the Idaho/Washington border by late
afternoon. While this sequence of events is quite likely to occur,
the devil is in the details as the model solutions vary
significantly on where to place the surface low. The latest GFS
places it just north of Walla Walla late in the afternoon and into
the Silver Valley by evening. Meanwhile the NAM has a much
farther north track with it somewhere near Spokane late in the
afternoon and into Sandpoint during the evening. The placement of
the low will be key on depicting where the strongest winds and
warmest air will develop as well as dictating where the band of
moderate or heavy precipitation will form. If the NAM were to
verify it would place some very heavy precipitation from Spokane
and Davenport northeast to the northern Idaho Panhandle. Meanwhile
the GFS would place the heaviest precipitation southeast of
Spokane and generally favor the Palouse. Unfortunately it is
difficult to determine which solutions will pan out, however the
SREF solutions would trend to the GFS as would the Canadian. The
EC is somewhere in between. Suffice it to say as confidence grows
we may need to issue some winter weather highlights in addition
to our current winter storm watch in effect for the Central Idaho
Panhandle and this could also impact valley locations in addition
to just the mountains. The current temperature outlook is a little
too warm for high confidence in valley snow during the day
however as the low departs eastward and a cold front moves in its
place, the snow levels will plummet to the valley floors with the
trailing shortwave still expected to move through during the
evening. Appreciable snow could result for locations such as
Spokane, Coeur d'Alene, Sandpoint, Kellogg and even Pullman, and
it could fall in a short period during the evening. The dendritic
layer forcing is quite impressive and would likely drop snow
levels lower than expected based on the surface temperatures in
the low to mid 30s. Winds would be the other story behind the cold
front, and it still appears that 25-35 mph wind gusts could occur
in the evening with the best chances expected over SE Washington
into NC Idaho.
Once the cold front pushes southeast of our forecast area, the
trailing upper level low will dig slowly southeastward which
should keep prolonged snow showers in the forecast at least
through Saturday morning. Based on the W-NW winds in the 850-700
mb layer combined with a very unstable dendritic layer, we'd
expect the bulk of the post frontal snow showers to concentrate
over the Central Idaho Panhandle, and possibly the Camas Prairie
and northern Blue Mountains. The current winter storm watch for
the central Panhandle still looks good with potential snowfall of
10-20 inches certainly plausible. Amounts over the Camas Prairie
and the Blues look too light for headlines at this time, however
several inches of snow is well within the realm of possibilities
over the Camas Prairie and perhaps up to 10 inches over the Blues.
While things will remain active over the eastern third of the
forecast area, drier weather will develop over the remainder of
the Inland northwest as a ridge builds toward the coast. fx
Saturday night through Sunday night: Expect drier and cooler
weather for the later half of the weekend with a drier NW flow
aloft and high pressure building into the region. Light snow
showers will be possible in the upslope regions of the central ID
Panhandle and near the Cascade crest Saturday night. By Sunday,
the ridge aloft flattens and weak warm air advection with an
increase of cloud cover brings a threat of snow to the northern
mountains through Sunday into Sunday evening. Will see
temperatures gradually moderate trough the weekend.
Monday through Wednesday: More active weather arrives for early
next week as the next Pacific storm system approaches the Pacific
Northwest. There looks to be a good moisture tap to the subtropics
and pwats steadily rising to near 0.80" east of the Cascades. This
atmospheric river will bring a good swath of precipitation in the
form of rain and high mountain snow to the Inland NW. Timing on
its arrival and speed through the region is still being nailed
down, with current deterministic models showing a slight
slowdown. The surface low guiding this frontal boundary weakens as
it tracks across BC. The best chances of precipitation are
expected Monday night into Tuesday. Still concerned with freezing
precipitation during the overnight hours as some overnight lows
dip to below freezing across the sheltered locations although snow
levels increase quickly and believe the threat is minor. By
Tuesday night, should be seeing weak surface westerly flow
producing downslope conditions in the lee of the Cascades into the
western Basin. Meanwhile the remains of the frontal boundary
hover over northeast Washington into north Idaho with southerly
winds to the south. Snow levels will rise above 4K ft Monday night
into Tuesday with precipitation likely. Snow levels lower
slightly Tuesday night into Wednesday as another wave arrives in
the westerly flow with rain and mountain snow. Temperatures rise
above normals with daytimes highs in the 40s across the lowlands
and overnight lows at or above freezing. /rfox.
&&
.AVIATION...
12Z TAFs: Bands of light precipitation will continue through this
morning as a weakening weather system passes through. Temperatures
will hover near freezing at KEAT/KMWH tonight where a light mix
of rain or freezing rain is possible. Elsewhere temperatures
should stay above freezing for occasional light rain showers or
sprinkles. Ceiling forecast Thursday mainly in the morning carries
low confidence for KEAT/KMWH/KGEG/KSFF/KCOE as a continued
inversion and moistening boundary layer may lead to an increase in
stratus by morning although increasing south-southeast boundary
layer winds should focus the lowest CIGS near the Cascades
including KEAT and the northern valleys. A wetter system will
spread rain across the region tonight with light to moderate snow
possible for airfields in the Methow Valley over the Okanogan
Highlands. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 41 37 41 28 35 28 / 50 100 70 90 10 10
Coeur d'Alene 42 36 40 30 35 27 / 60 100 80 90 20 10
Pullman 47 38 43 30 37 28 / 40 90 70 90 20 10
Lewiston 49 40 48 34 44 28 / 30 60 60 80 20 10
Colville 39 34 39 27 39 27 / 70 100 70 70 0 10
Sandpoint 38 35 38 29 35 29 / 80 90 80 90 20 10
Kellogg 40 36 39 31 34 28 / 60 100 70 100 40 10
Moses Lake 41 33 42 26 39 26 / 40 80 70 30 0 10
Wenatchee 38 32 39 29 43 28 / 70 90 60 20 0 10
Omak 37 31 38 25 39 26 / 50 100 60 40 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until noon PST today for Central
Panhandle Mountains-Northern Panhandle.
Winter Storm Watch from Friday afternoon through Saturday
morning for Central Panhandle Mountains.
WA...Air Stagnation Advisory until noon PST today for East Slopes
Northern Cascades-Moses Lake Area-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
Columbia Basin-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Nov 22, 6:02 AM PST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PST Thu Nov 22 2018
IDZ001-004-WAZ031-037-038-042-231415-
Northern Panhandle-Central Panhandle Mountains-
Northeast Blue Mountains-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
602 AM PST Thu Nov 22 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
A pair of weather systems will deliver periods of light snow to
the mountains of northeast Washington and north Idaho as well as
most of the east slopes of the north Cascades. Lower elevation
snow will be possible tonight with light to moderate snow
accumulations for places like Plain, Methow Valley and Republic.
Winter travel conditions are expected in these areas.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A third round of snow is expected Friday and Friday night. Heavy
snow will occur in the Central Panhandle Mountains with winter
travel conditions likely over 4th of July Pass and Lookout Pass.
IDZ003-027-WAZ033-231415-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Washington Palouse-
602 AM PST Thu Nov 22 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected during this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Wet weather can be expected through Friday. Snow levels will
lower Friday night and bring the potential for snow to accumulate
across the Palouse and Camas Prairie. In addition, breezy winds
with gusts to 35 mph will be possible. Travel Friday night could
be hazardous.
IDZ002-026-WAZ032-034>036-041-043-044-231415-
Coeur d'Alene Area-Lewiston Area-
Lower Garfield and Asotin Counties-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Wenatchee Area-Okanogan Valley-
Waterville Plateau-
602 AM PST Thu Nov 22 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Light snow accumulations will be possible tonight on the higher
benches of the Wenatchee Area, Okanogan Valley and western
portions of the Waterville Plateau...including the town of
Waterville.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Lowering snow levels will bring the potential for light snow
accumulations Friday night across the northern rim of the Columbia
Basin and on the higher benches of the Spokane Area.
Winter Weather, Moses Lake Area
- When
- November 22, 7:30 AM PST to 8:00 AM PST
- Where
- Moses Lake Area forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
The Grant County Sheriff reported an SUV slid off of an icy road and rolled leading to one fatality and 3 injuries among the 4 occupants of the car. The Moses Lake ASOS reported freezing rain during the hours leading up to the accident.
Winter Weather, Moses Lake Area
- When
- November 22, 6:00 PM PST to 7:00 PM PST
- Where
- Moses Lake Area forecast zone
- Injuries
- 0 direct, 40 indirect
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A bus carrying 52 members of the University of Washington marching band encountered an icy road surface and slid off of Interstate-90 near George and rolled over resulting in minor injuries to the driver and 39 passengers. The Moses Lake Airport ASOS indicated intermittent light freezing rain during the evening of November 22nd.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Wyoming, November 22 to 25, 201867 kt wind · 14 events
- Winter Storm and High Wind in Colorado, November 22 to 25, 201853 kt wind · 9 events
- Cold in New York, November 22, 20188 events
- Heavy Snow in Idaho, November 22 to 24, 20187 events
- Winter Weather in Colorado, November 22 to 23, 20186 events
- Heavy Snow in Washington, November 22 to 24, 20184 events
- High Wind in Oregon, November 22 to 23, 201874 kt wind · 3 events
- Cold in Vermont, November 22, 20182 events
- Cold in Massachusetts, November 22, 20182 events
- High Wind in New Mexico, November 22, 201853 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, November 22, 20181 event
- High Wind in Texas, November 22 to 23, 201858 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789421, 788194.